New Mexico, 2015

Damaging Wind in New Mexico, August 7, 2015

August 7, 2015 · NWS ABQ · 1 event in 1 county or zone

A well-defined moisture plume surged back east over New Mexico as an upper level trough migrated eastward into California. Scattered showers and thunderstorms that developed along the Continental Divide battled the low level dry air from the previous several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A well-defined moisture plume surged back east over New Mexico as an upper level trough migrated eastward into California. Scattered showers and thunderstorms that developed along the Continental Divide battled the low level dry air from the previous several days. A storm crossed the area around El Morro and produced a severe downburst wind along State Road 53. Spotters estimated wind speeds topping well over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 2:20 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 7, 2:20 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT FRI AUG 7 2015

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE HAS SHIFTED EAST OF NEW
MEXICO...ALLOWING SUBTROPICAL MOISTURE TO STREAM INTO THE STATE.
THIS HAS LED TO INCREASED SHOWER AND THUNDERSTORM ACTIVITY WITH
HIGHER PROBABILITIES OF PRECIPITATION EXPECTED TO LAST THROUGH THE
WEEKEND AND INTO MONDAY. THE EASTERN PLAINS OF THE STATE WILL
OBSERVE THE LEAST AMOUNT OF STORMS LATE THIS AFTERNOON AND INTO
THE EVENING...KEEPING TEMPERATURES WELL ABOVE AVERAGE WITH TRIPLE
DIGIT READINGS IN SOME AREAS. STORMS WILL STRUGGLE TO SPREAD
FARTHER EAST INTO THE WEEKEND...AND TEMPERATURES WILL OBSERVE
ONLY A SUBTLE DECLINE.

&&

.DISCUSSION...
TODAY'S CROP OF THUNDERSTORMS IS BEGINNING TO BLOSSOM AS THE
ATMOSPHERE DESTABILIZES AND SUBTROPICAL MOISTURE IS STEERED
BETWEEN THE UPPER HIGH TO OUR EAST AND THE TROUGH OVER CA/NV. A
SPEED MAX ALOFT IS PRECEDING THE TROUGH TO THE WEST...BUT SHOULD
CONTINUE TO LARGELY BYPASS NM. A FEW STRONGER CELLS IN THE
NORTHWEST CORNER OF THE STATE WILL BE POSSIBLE INTO THE EVENING
DUE TO HIGHER SPEEDS ALOFT AND BETTER EFFECTIVE BULK SHEAR. STORMS
WILL FAVOR THE WESTERN THIRD OF THE STATE INTO TONIGHT WITH CELLS
BEING LESS NUMEROUS INTO THE CENTRAL ZONES. HIGHER DEWPOINTS HAVE
ADVECTED INTO THE STATE...AND TOP DOWN MOISTENING AND
PRECIPITATION SHOULD ALLOW THIS TREND TO CONTINUE TONIGHT.
THUS...ANGEL FIRE IS NOT EXPECTED TO FALL TO THE FREEZING MARK AS
IT DID THIS MORNING...AND CONSEQUENTLY TONIGHT'S MINIMUM
TEMPERATURE FORECAST IS NOT AS LOW.

SATURDAY IS STILL EXPECTED TO BE AN ACTIVE DAY WITH THE UPPER HIGH
NOT MOVING OR ALTERING MUCH. AS THE CA/NV TROUGH MOVES INTO THE
NORTHERN ROCKIES...IT WILL LARGELY LOSE
STRENGTH/DEFINITION...LEAVING A RATHER MODEST SOUTHWESTERLY FLOW
ALOFT OVER PARTS OF NM. PRECIPITABLE WATER VALUES WILL CONTINUE TO
RISE...GENERALLY BETWEEN A 1 TO 1.2 INCH RANGE...ALTHOUGH THE NAM
DOES HAVE A RATHER NOISY PLACEMENT OF SOME HIGHER DEWPOINTS IN
SOME CENTRAL PORTIONS OF NM. DO THINK THERE WILL BE SOME LOCALLY
HEAVY RAINFALL WHERE THESE MESOSCALE POCKETS SET UP AND ARE
ADVECTED NORTHWARD WITH POTENTIAL EMBEDDED SHORT WAVE TROUGHS.
STORM MOTION STILL APPEARS TO BE RATHER QUICK WITH MEAN 700-500 MB
LAYER WINDS RISING TO 15 TO 20 KT SATURDAY AFTERNOON. THIS WOULD
HELP MITIGATE FLOODING POTENTIAL...BUT THERE IS ALWAYS THE
POSSIBILITY OF CONVECTIVELY INDUCED PERTURBATIONS ALTERING OR
SLOWING DOWN THIS FLOW ON MESOSCALE LEVELS AND PERHAPS SOME
TRAINING CELLS. HAVE SPREAD POPS INTO ALL OF THE EASTERN TIER OF
NM FOR SATURDAY DUE TO HIGH THETA-E PROGS...BUT OUTSIDE OF AND
PRIOR TO DEVELOPMENT OF CONVECTION THE TEMPERATURES WILL BE
COOKING AGAIN. SOME MORE TRIPLE DIGITS ARE FORECAST.

INTO SUNDAY THE UPPER HIGH IS NOT EXPECTED TO ALTER TOO MUCH...BUT
THE WINDS ALOFT OVER NM WILL REDUCE IN SPEED AND VEER IN
DIRECTION SOME. THIS WILL ALLOW THE SUBTROPICAL MOISTURE PLUME TO
LAY OVER SOME...SPREADING MORE INTO NORTHEASTERN SECTIONS OF NM.
ALSO...A BACK DOOR FRONT WILL ENTER THE NORTHEASTERN CORNER OF THE
STATE AT SOME POINT. TRUE TO FORM...THE NAM IS FASTER AND MORE
AGGRESSIVE WITH THIS BOUNDARY INTRUSION WHEN COMPARED TO ITS GFS
COUNTERPART. HAVE SIDED MORE WITH THE NAM MODEL...AND HAVE KEPT
HIGHER POPS IN THE NORTHEAST DUE TO SURFACE CONVERGENCE AND SOME
UPSLOPE FLOW EAST OF THE SANGRES. A TEMPERATURE DROP OF ONLY A FEW
DEGREES IS EXPECTED IN THE NORTHEAST SUNDAY...AND THE EAST CENTRAL
TO SOUTHEASTERN PLAINS WILL CONTINUE TO REACH THE MID TO UPPER 90S
AND PERHAPS EVEN A FEW 100'S.

THE ALTERATION OF THE MOISTURE PLUME AND FRONTAL BOUNDARY WILL
THEN SET THE STAGE TO BE MOST ACTIVE ALONG THE CENTRAL MOUNTAIN
CHAIN OF NM ON MONDAY WITH A SECONDARY FOCAL POINT OVER THE HIGH
TERRAIN IMMEDIATELY WEST OF THE RIO GRANDE AND TOWARD THE
CONTINENTAL DIVIDE. WINDS BEHIND SUNDAY'S FRONT WOULD VEER WITH AN
UPSLOPE COMPONENT OVER THESE FOCAL POINTS. WITH A HEALTHY
COVERAGE OF NUMEROUS STORMS ANTICIPATED...AND PWATS REMAINING
HEALTHY IF NOT EVEN HIGHER THAN OVER THE WEEKEND...THE LOCALLY
HEAVY RAINFALL THREAT WILLL PERSIST AND PERHAPS AMPLIFY FOR MONDAY.

BY TUESDAY THE HIGH REPOSITIONS ITSELF CLOSER TO THE EASTERN NM
AND WEST TX BORDER WITH A SPOKE OF DRIER AIR WRAPPING INTO THE
SOUTHEASTERN HALF OF THE STATE. THIS WILL CONFINE STORMS TO THE
NORTHWESTERN HALF WITH OVERALL LESS COVERAGE EXPECTED WITHIN THIS
SECTOR. A DAY-BY-DAY DRYING TREND STILL APPEARS TO FINISH UP THE
WORK WEEK WITH THE HIGH BUILDING BACK DIRECTLY OVER THE LAND OF
ENCHANTMENT.

&&

.FIRE WEATHER...
THE MONSOONAL PLUME IS ALMOST BACK...CURRENTLY DRAPED ALONG THE
AZ/NM BORDER...AS MORE SHOWERS AND THUNDERSTORMS DEVELOP ACROSS
WESTERN AND CENTRAL PORTIONS OF THE STATE THIS AFTERNOON. AS STORMS
MOVE TO THE NE...LOCALIZED WETTING RAINS WILL BE POSSIBLE AND WILL
AID RH RECOVERIES ALONG WITH CONTINUED TOP DOWN MOISTENING.

THE UPPER LEVEL HIGH CENTER WILL CONTINUE TO SHIFT EAST SATURDAY
BEFORE STAGNATING ON SUNDAY. THIS PATTERN WILL RESULT IN THE
MOISTURE PLUME BEING ALIGNED OVER WESTERN AND CENTRAL NM
SATURDAY...THEN SHIFTING SLIGHTLY OVER CENTRAL AND EASTERN NM
SUNDAY. THE AMOUNT OF ACTIVITY IN NE NM ON SUNDAY IS STILL TOUGH TO
PIN DOWN AS MODEL TIMING/STRENGTH OF A BACKDOOR COLD FRONT LIMITS
CONFIDENCE. THE FASTER/STRONGER NAM PROGRESSION WOULD ALLOW FOR MORE
ROBUST STORMS IN THE AREA...BUT THE GFS IS SLOWER/WEAKER AND THUS
LIMITS THE AMOUNT OF CONVECTION. THAT SAID...TEMPERATURES WILL TREND
DOWN SATURDAY BEFORE CHANGING LITTLE SUNDAY. VENT RATES SATURDAY
WILL DROP ACROSS THE WEST...AND ACROSS MUCH OF THE AREA SUNDAY AS
POCKETS OF POOR VENT RATES DEVELOP WITHIN THE WESTERN AND NORTHERN
HIGH TERRAIN.

THE BACKDOOR COLD FRONT ISSUES MODEL ISSUES EXTEND INTO MONDAY
MORNING IN REGARDS TO THE WESTERN EXTENT OF THE SURFACE EASTERLY
WINDS...BUT THE EFFECTS ON PRECIPITATION BETWEEN MODEL SOLUTIONS
APPEARS MINIMAL. AFTERNOON SHOWERS AND THUNDERSTORMS WILL FAVOR
CENTRAL AND NE NM. THE UPPER LEVEL HIGH CENTER WILL BEGIN SHIFTING
WEST MONDAY...RESULTING IN SLOWER STORM MOTIONS AND BETTER CHANCES
FOR LOCALLY HEAVY RAIN. VENT RATES WILL IMPROVE AREA WIDE WHILE HIGH
TEMPERATURES WILL HOVER WITHIN A FEW DEGREES ON NORMAL.

THE MOISTURE PLUME TAP WILL QUICKLY BE SHUTOFF TUESDAY THROUGH MUCH
OF THE WEEK. THE UPPER LEVEL HIGH CENTER WILL SHIFT OVER THE STATE
AS THE COMBINATION OF DRIER AIR DRAGGED IN BY THE HIGH AND
SUBSIDENCE UNDERNEATH THE HIGH SQUEEZE OUT THE MOISTURE. A FEW
AFTERNOON THUNDERSTORMS OVER THE HIGH TERRAIN WILL STILL BE POSSIBLE
EACH DAY...BUT WETTING RAINS WILL BE HARD TO COME BY. DAYTIME HIGHS
WILL SLOWLY TREND UP AND BECOME NEAR TO ABOVE NORMAL AREAWIDE
THURSDAY. GOOD VENT RATES WILL HANG AROUND BEFORE DROPPING
THURSDAY...WITH FAIR TO POOR CONDITIONS RETURNING TO PORTIONS OF
CENTRAL AND WESTERN NM. THERE IS POTENTIAL FOR A BACKDOOR COLD FRONT
TO SUPPLY A MOISTURE SOURCE LATE THURSDAY...BUT LITTLE MODEL TO
MODEL CONSISTENCY MAKES THIS MORE OF A HOPE AT THIS POINT.

&&

.AVIATION...
18Z TAF CYCLE
MOISTURE IS INCREASING AS IT WORKS AROUND THE WESTERN PERIPHERY
OF THE UPPER LEVEL HIGH..AS EVIDENCED BY THE SMATTERING OF LIGHT
SHOWERS ACROSS W AND NW NM. THESE AREAS...ALONG WITH MORE ISO
ACTIVITY ALONG CENTRAL MTS...WILL BE THE FOCUS FOR INCREASED SHRA
AND TSRA ACTIVITY THIS AFTN/EVE AS STORMS INITIATE OVER THE HIGHER
TERRAIN AND MOVE NE AROUND 10 TO 15 MPH. THE LOCALIZED NATURE OF
THESE STORMS PLUS TIMING RESULTS IN LOWERED CONFIDENCE ON ANY
TERMINAL IMPACTS WITH ONLY A FEW SITES HAVING VCTS. GUSTY WINDS
AND MVFR VSBYS/CIGS DUE TO HEAVIER RAIN WILL BE LIKELY IMPACTS
WITH THE STRONGER STORMS. A FEW LIGHT SHOWERS MAY PERSIST THRU
OVERNIGHT HOURS ACROSS THE WEST...BUT GENERALLY DISSIPATE BY SAT
MORNING.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  85  58  88 /  50  30  40  10
DULCE...........................  52  77  48  83 /  70  60  40  40
CUBA............................  54  79  53  80 /  50  50  50  30
GALLUP..........................  56  79  53  82 /  60  60  40  30
EL MORRO........................  53  76  51  79 /  50  60  50  50
GRANTS..........................  55  78  53  80 /  50  50  50  60
QUEMADO.........................  55  77  53  78 /  50  60  50  50
GLENWOOD........................  59  82  58  83 /  30  40  50  40
CHAMA...........................  48  75  45  78 /  60  60  40  50
LOS ALAMOS......................  62  79  60  81 /  40  70  60  40
PECOS...........................  57  80  55  81 /  20  40  50  40
CERRO/QUESTA....................  52  78  49  78 /  20  40  30  30
RED RIVER.......................  43  71  45  70 /  20  60  40  50
ANGEL FIRE......................  44  74  46  73 /  30  70  40  50
TAOS............................  54  80  51  80 /  20  30  30  30
MORA............................  53  79  52  77 /  20  60  60  50
ESPANOLA........................  59  84  56  86 /  20  40  50  20
SANTA FE........................  60  80  58  83 /  20  30  40  30
SANTA FE AIRPORT................  60  82  57  85 /  20  30  40  20
ALBUQUERQUE FOOTHILLS...........  64  84  62  86 /  20  40  40  20
ALBUQUERQUE HEIGHTS.............  68  86  65  88 /  20  30  40  20
ALBUQUERQUE VALLEY..............  62  88  60  90 /  20  30  40  20
ALBUQUERQUE WEST MESA...........  63  88  61  89 /  20  40  40  20
LOS LUNAS.......................  64  88  62  88 /  20  30  40  10
RIO RANCHO......................  64  87  63  88 /  20  30  40  20
SOCORRO.........................  65  90  62  90 /  20  30  40  20
SANDIA PARK/CEDAR CREST.........  60  81  59  83 /  20  40  50  30
TIJERAS.........................  60  83  59  85 /  20  40  50  20
MORIARTY/ESTANCIA...............  56  85  55  87 /  20  30  30  20
CLINES CORNERS..................  58  82  58  82 /  20  30  40  30
GRAN QUIVIRA....................  59  84  58  85 /  10  30  40  30
CARRIZOZO.......................  61  89  61  88 /  10  30  40  30
RUIDOSO.........................  54  80  56  80 /  10  40  40  50
CAPULIN.........................  58  87  57  84 /  10  30  40  30
RATON...........................  58  89  57  86 /  10  30  40  30
SPRINGER........................  60  91  59  87 /  10  30  40  30
LAS VEGAS.......................  56  84  56  83 /  10  30  40  30
CLAYTON.........................  65  94  65  90 /   5  20  30  30
ROY.............................  60  90  60  89 /  10  30  30  30
CONCHAS.........................  68  97  68  96 /   5  20  30  20
SANTA ROSA......................  66  95  65  94 /  10  30  30  20
TUCUMCARI.......................  69  99  68  97 /   5  20  20  20
CLOVIS..........................  68  96  68  95 /   5  10  20  20
PORTALES........................  69  97  70  96 /   5  10  20  20
FORT SUMNER.....................  69  97  68  97 /   5  20  30  20
ROSWELL.........................  70 100  70 100 /   5  20  30  20
PICACHO.........................  64  93  64  92 /  10  30  30  30
ELK.............................  62  86  62  85 /  10  40  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52
Hazardous weather outlook, Aug 7, 4:59 AM MST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT FRI AUG 7 2015

NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
559 AM MDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR CORNERS REGION THIS AFTERNOON AND EVENING. STRONG WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

The radar

The Albuquerque radar (KABX), 129 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cibola

When
August 7, 4:15 PM MST to 4:30 PM MST
Where
Cibola County, 2.68 mi SE of Tinaja
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.050, -108.240

Spotter reported an intense burst of wind blew over several light weight objects on the property, including lawn furniture and a dog house. The dog was not injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585890.